Rhabdomyolysis involves the release of intracellular contents secondary to muscle cell injury; it generally presents with muscle pain and weakness. Although several psychotropic agents have been documented as causes of rhabdomyolysis, there are no reports of tandospirone-induced rhabdomyolysis.
We present the case of a 15-year-old Japanese girl who had posttraumatic stress disorder after the Great East Japan Earthquake. She received a dose of 60 mg of tandospirone while taking 10 mg of tandospirone and 400 mg of valproic acid every day. She developed appetite loss, muscle weakness, muscle soreness, and general malaise on day 2, and laboratory data revealed a serum creatine phosphokinase level of 17,770 IU/L that reached a peak of 35,530 IU/L on day 4. Lactate dehydrogenase, aspartate aminotransferase, and alanine transaminase levels were also abnormal. After a fluid infusion was initiated and tandospirone was discontinued, most of her symptoms and abnormal laboratory data resolved within 10 days.
This case suggests that careless high dosing of partial 5-HT1A receptor agonists is harmful to at-risk patients, such as adolescent patients with poor mental condition.
*Department of Neuropsychiatry, Hirosaki-Aiseikai Hospital;
†Department of Neuropsychiatry, Graduate School of Medicine, Hirosaki University, Hirosaki; and
‡Department of Pediatrics, Aomori Rosai Hospital, Hachinohe, Japan.
Address correspondence and reprint requests to Norio Yasui-Furukori, MD, PhD, Department of Neuropsychiatry, Hirosaki University, School of Medicine, Hirosaki 036-8562, Japan; E-mail: firstname.lastname@example.org
Conflicts of Interest and Source of Funding: N.Y-F. has received honoraria and travel expenses for speaking at an event organized by the Dainippon-Sumitomo Pharma, MSD Pharma, Mochida Pharma. The funders had no role in the study design, data collection and analysis, decision to publish, or preparation of the manuscript. The remaining authors have no conflicts of interest to declare.